Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 33, NWS Miami, FL

November 20, 2022Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Nov 20, 2022, 5:35 PM EST for Miami-Dade County, Florida. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 20, 2022, 5:35 PM EST (22:35 UTC)
Expired
Nov 20, 2022, 7:30 PM EST
In force
115 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 37 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 5:54 PM ESTFLOOD1 Ese North Miami, FLBROADCAST MEDIA REPORT ON SOCIAL MEDIA SHOWING VIDEO OF A FLOODED STREET WITH WATER ABOVE MEDIAN/CURB LEVEL NEAR THE INTERSECTION OF SANS SOUCI BLVD AND BISCAYNE BLVD. WATER ALSO APPEARS TO BE HALFWAY UP CAR TIRES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WGUS52 KMFL 202235
FFWMFL
FLC086-210030-
/O.NEW.KMFL.FF.W.0033.221120T2235Z-221121T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
535 PM EST Sun Nov 20 2022

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Northern Miami-Dade County in southeastern Florida...

* Until 730 PM EST.

* At 535 PM EST, Doppler radar and automated rain gauges indicated 
  heavy rain falling in North Miami, North Miami Beach, Miami 
  Shores, Little River, and Liberty City. Between 2 to 3 inches of 
  rain have fallen. The expected rainfall rate is 3 to 6 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Miami, Miami Gardens, North Miami, North Miami Beach, Aventura, 
  Miami Shores, El Portal, Pinewood, Golden Glades, Little Haiti, 
  West Little River, Liberty City, Gladeview, Ojus, Bay Harbor 
  Islands, Biscayne Park, Allapattah and Ives Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2596 8021 2596 8014 2589 8015 2583 8018
      2580 8021 2580 8025 2584 8025 2588 8021

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...4-6 INCHES IN 1 HOUR

$$

SB
1 follow-up statement
724 
WGUS72 KMFL 210022
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
722 PM EST Sun Nov 20 2022

FLC086-210032-
/O.EXP.KMFL.FF.W.0033.000000T0000Z-221121T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miami-Dade FL-
722 PM EST Sun Nov 20 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EST THIS EVENING FOR 
NORTHERN MIAMI-DADE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 2596 8021 2596 8014 2589 8015 2583 8018
      2580 8021 2580 8025 2584 8025 2588 8021

$$

NC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 2:12 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Nov 20, 2:12 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Miami FL
212 PM EST Sun Nov 20 2022

...New SHORT TERM, LONG TERM, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Monday)
Issued at 142 PM EST Sun Nov 20 2022

Repeated rounds of rainfall continue across the eastern half of
South Florida with periods of moderate to heavy rainfall. A few
areas have already picked up 2 to 3 inches, with highest totals in
Miami-Dade. Additional rounds of rainfall may lead to localized
flooding concerns across portions of the east. The Weather
Prediction Center has placed the east coast metro under a marginal
risk for excessive rainfall. Hi-res models show that later this
evening and into the overnight the rainfall will become more
scattered in coverage.

As we move into Monday the boundary will continue to lift northward,
as will the instability and convergence zone for shower development.
Winds will also become a little more easterly. Models have backed
off on the intensity of the low pressure system traversing the Gulf
of Mexico as well. Given the above changes in models, have slightly
lowered POPs compared to previous forecast. Still scattered showers
and a few embedded thunderstorms will be possible with greatest
chances over northeastern portions of the area. Any additional
rainfall that falls tomorrow over areas that see heavy rainfall
today will lead to increased flooding rain potential.

Given the increased cloud cover and rainfall chances, high
temperatures will be at or a few degrees below normal in the low to
mid 70s for the interior and west coast, and upper 70s near 80
degrees for the east coast.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 142 PM EST Sun Nov 20 2022

Tuesday-Thursday: A southern stream shortwave will move across the
Southeastern US on Tuesday which will help induce the development
of a weak sfc low off the southeastern coast. This should draw the
weak boundary/convergence zone over our area further northward
into the mid-week period which should in turn focus rain chances
north and east of South Florida. Tuesday could still be a bit wet
particularly over northern areas as the boundary lifts north, but
rain chances should decrease Wednesday and then particularly into
Thursday given a lack of forcing and gradually decreasing
easterly flow/coastal convergence. Above normal temperatures are
expected with highs in the low to mid 80s.

Friday-Saturday: An amplified trough, and associated sfc.low/cold
front will move through the eastern US late this week into early
next weekend. Overall the system has trended slightly less
amplified than prior days, but still looks strong enough to push
the cold front through our area in the late Friday-early Saturday
time frame. Although a frontolytic solution still looks favorable
there is enough ensemble support (as well as from the
deterministic EC run) for some lingering precipitation along the
weakening front to support some mention of precipitation for
Friday. Temperatures will cool behind the front with both lows
and highs on Saturday running 6-9 degrees cooler than Friday.
However, the decrease in moisture will be more noticeable
as dewpoints drop from near 70 ahead of the front to near 40
behind it.

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM EST Sun Nov 20 2022

MVFR conditions will prevail throughout the period with TEMPOs for
IFR vis and cigs. Showers continue across the east coast terminals
with breezy and at times gusty northeasterly winds. Showers become
less frequent overnight with VCSH overnight with winds remaining
elevated but less gusty. MVFR to near MVFR cigs continue through
most the period.

&&

.MARINE...
Issued at 142 PM EST Sun Nov 20 2022

Breezy and gusty northeasterly winds into the early part of the
week. A Small Craft advisory is in effect for all South Florida
waters. Seas continue to build up to 7-9 ft in the Atlantic waters
with highest heights in the Gulf stream. Showers with embedded
thunderstorms will be possible the rest of today and into the early
part of the week.

&&

.BEACHES...
Issued at 142 PM EST Sun Nov 20 2022

A high risk of rip currents for all Atlantic beaches into early next
week with breezy onshore flow.

Tides are expected to run above normal by the end of the
weekend into next week as well. This, along with persistent onshore
flow, may result in some minor coastal flooding around periods of
high tide.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            73  83  75  85 /  50  70  50  40
West Kendall     71  83  72  84 /  40  60  40  40
Opa-Locka        71  82  72  84 /  50  70  50  50
Homestead        72  82  73  83 /  40  60  40  40
Fort Lauderdale  73  81  74  83 /  50  70  60  50
N Ft Lauderdale  73  80  73  83 /  60  70  60  50
Pembroke Pines   71  81  72  83 /  50  70  50  50
West Palm Beach  71  81  72  83 /  60  70  60  60
Boca Raton       72  82  72  83 /  60  70  60  50
Naples           68  82  70  83 /  40  40  30  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday morning for FLZ168-172-173.

AM...Small Craft Advisory until 7 AM EST Monday for AMZ610.

     Small Craft Advisory until 7 PM EST Monday for AMZ630-650-651-
     670-671.

GM...Small Craft Advisory until 7 PM EST Monday for GMZ656-657-676.

&&

SHORT TERM...Kelly
LONG TERM....Carr
AVIATION...Kelly
Hazardous weather outlook, Nov 20, 4:24 PM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
424 PM EST Sun Nov 20 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
212130-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
424 PM EST Sun Nov 20 2022

...Heavy Rainfall/ Flooding Possible East Coast...
...Hazardous Marine/Beach Conditions Continue Tonight...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Tonight.

Rip Currents: A high risk of rip currents is in effect for all
Atlantic beaches.

Marine: Increasing winds across the local Atlantic and Gulf waters
will allow for rough seas and hazardous conditions for small craft.

Thunderstorms: An isolated thunderstorm is possible later this
afternoon and evening.

Coastal Flooding: Minor coastal flooding are possible with a
combination of increasing tides and stronger easterly flow.

Excessive Rainfall: Repeated rounds of heavy rainfall may lead to
localized flooding across primarily western portions of the east
coast metro.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High rip current risk will continue over the Atlantic beaches
through at least the early part of the week.

Elevated winds and seas will remain hazardous for small craft
with conditions deteriorating further Monday.

Locally heavy rainfall through Tuesday may lead to localized
flooding, especially over northern portions of the east coast metro

Minor coastal flooding is possible through mid-week due to higher
astronomical tide cycles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Nov 20, 12:43 PM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1243 PM EST SUN NOV 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLOOD            MIAMI                   25.77N 80.20W
11/20/2022                   MIAMI-DADE         FL   NWS EMPLOYEE

            OFF-DUTY NWS METEOROLOGIST REPORTED WATER
            ABOVE CURB LEVEL AND HALFWAY UP CAR TIRES AT
            THE INTERSECTION OF SOUTHWEST 3RD AVENUE AND
            SOUTHWEST 6TH STREET IN BRICKELL. A FLOOD
            ADVISORY REMAINS IN EFFECT FOR THIS AREA.

&&

HADI

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 4:09 AM ESTCoastal Flood StatementMFLBroward, Collier, Miami-Dade, Monroe, Palm Beach7 days
Nov 20, 4:09 AM ESTHigh Surf AdvisoryMFLBroward, Miami-Dade, Palm Beach61 min
Nov 20, 7:10 AM ESTSpecial Marine WarningMFL50 min
Nov 20, 8:30 AM ESTSpecial Marine WarningMFL60 min
Nov 20, 11:03 AM ESTAreal Flood AdvisoryMFLMiami-Dade117 min
Nov 20, 11:13 AM ESTAreal Flood AdvisoryMFLMiami-Dade2 hr
Nov 20, 11:26 AM ESTAreal Flood AdvisoryMFLMiami-Dade2 hr
Nov 20, 1:19 PM ESTAreal Flood AdvisoryMFLMiami-Dade116 min
Nov 20, 3:29 PM ESTAreal Flood AdvisoryMFLBroward, Palm Beach2 hr
Nov 20, 4:10 PM ESTAreal Flood AdvisoryMFLBroward2 hr
Nov 20, 4:13 PM ESTAreal Flood AdvisoryMFLMiami-Dade2 hr
Nov 20, 4:31 PM ESTAreal Flood AdvisoryMFLBroward, Miami-Dade119 min
Nov 20, 5:18 PM ESTAreal Flood AdvisoryMFLMiami-Dade117 min
Nov 20, 6:03 PM ESTSpecial Marine WarningMFL27 min
Nov 20, 6:19 PM ESTFlash Flood WarningMFLMiami-Dade116 min
Nov 20, 6:32 PM ESTSpecial Marine WarningMFL28 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.